Nebraska, 2025

Tornadoes and Flash Flooding in Nebraska, May 18 to 19, 2025

May 18 to 19, 2025 · NWS GID · 18 events in 9 counties and zones

Two separate rounds of severe weather impacted south central Nebraska on this day and brought a variety of severe weather. The first round of thunderstorms produced a combination of wind and hail along with the first flooding rains of the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two separate rounds of severe weather impacted south central Nebraska on this day and brought a variety of severe weather.

The first round of thunderstorms produced a combination of wind and hail along with the first flooding rains of the season. The flooding rain was thanks to a combination of the slow movement and the intense rainfall rates over the same area. Though there was plenty of water to go around, the flooding was largely confined to Nuckolls and Webster where several county roads sustained water damage. Water was flowing over a part of Highway 78 near the Kansas border for a time south of Guide Rock. While the rain was needed, the 4-6 rain amounts were too much for many small creeks and streams to handle. Once the storm thunderstorms did finally move, a bowing line segment in southwest Fillmore county produced a brief tornado southeast of Shickley. The EF0 rated tornado quickly developed and was on the ground for only a few minutes. Damage was minor, and mostly limited to trees and center pivot irrigation systems. Peak wind speed was estimated at 70 mph.

A second round of thunderstorms developed in central Nebraska during the evening and was more closely aligned to the upper level low pressure system in northeast Wyoming. The primary impact from these thunderstorms were wind gusts in the 60-mph range. However, as the line of storms started to bow north of Grand Island, a volunteer fireman from Elba captured video of a brief tornado southeast of his location in central Howard county. No damage was reported with either the straight line winds or the brief tornado.

Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 18, 2:58 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
  • Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
  • Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 18, 2:58 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
358 PM CDT Sun May 18 2025

.KEY MESSAGES...

- A couple waves of thunderstorms are expected this evening into
  the overnight hours. Some of these storms may have Large Hail,
  Damaging Winds and a tornado possible.

- Thunderstorms are expected to develop Monday afternoon
  along/near Highway 281. These storms could be severe as well.

- Cooler Tuesday and Tuesday night. Then warming to near
  climatic normals for late May.

&&

.DISCUSSION...
Issued at 358 PM CDT Sun May 18 2025

The primary focus today has been on this evening and overnight
thunderstorm/severe forecast.

The models have been steady today, showing more coverage across
south central Nebraska and north central Kansas, than yesterdays
runs. The CAM guidance indicates the potential for a couple of
rounds or waves of thunderstorms this evening and overnight. The
first round will develop in the next hour or two, and arching
across much of the forecast area, and moving from southwest to
northeast with time. These storms could be severe as warm moist
air continues to advect northward. These storms are likely to
remain somewhat elevated at first. Instability decreases to the
north, but shear remains plentiful.

On its heels, the next round is firing as of 3:45 PM from
northeast Colorado southwest to west of Dodge City, KS. These
storms are expected to be severe. These storms will be round two
moving towards the area this evening with the chance for
supercells with very large hail, tornadoes and damaging winds.
Some of these storms, especially those that begin in far NE
Colorado could persist and become a line and move eastward
during the overnight hours.

Tomorrow, the whole system will move eastward. A lull in
activity is expected during the morning hours, but then storms
could fire along the dryline, as well as the cold front, which
will be slightly behind the dryline. There remains a question on
where the convection will develop, but the most favored area is
along and and east of Highway 281 and track eastward during the
afternoon and evening hours. An additional question is how will
today's convection and any outflow boundaries impact the
evolution of tomorrow's convection.

Beyond these two days of severe weather, cooler air will settle
in with highs in the 50s and 60s. Lows Wednesday morning in
central Nebraska could bring a chance for some frost.

The remainder of the forecast, there are a few chances for
precipitation off and on and temperatures will be in the 70s
generally.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1238 PM CDT Sun May 18 2025

For KGRI/KEAR Airports:

VFR TAFs this afternoon before thunderstorms are expected to
move into the terminals from the south/southwest. East/southeast
winds are breezy this afternoon with gusts exceeding 30kts at
times. These breezy southeasterly winds will persist through the
afternoon and evening hours. Thunderstorms will likely be
present at least off and on from approximately 23z to 03-04z.
Low MVFR to IFR ceilings are expected during the overnight
hours. Winds are expected to shift to the west/northwest around
mid-day on Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, May 18, 2:26 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Sun May 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Sun May 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move from the southwest
to the northeast across the area this afternoon through the
evening and into tonight. Some of these storms are likely to be
severe, and the strongest storms may produce hail over 2 inches in
diameter, isolated tornadoes, and localized wind gusts up to 60
MPH. The main timeframe for severe weather is between 4pm to 3am.
Severe weather is possible across the entire area, but the most
favored area for very large hail and tornadoes is southwest of a
line from Lexington to Hebron.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to redevelop on Monday, and
some of these may also become severe. The highest risk is
expected to be near and east of Highway 281 in the 3pm to 10pm
timeframe. The primary hazard will be large hail, but an isolated
tornado or two cannot be ruled out.

Patchy frost is possible as temperatures fall into the mid 30s in
areas north and west of the tri-cities Wednesday night into
Thursday morning.

Off and on chances for thunderstorms return to the area for the
Memorial Day weekend.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, May 18, 4:11 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
511 PM CDT Sun May 18 2025

KSZ017-018-182315-
Rooks KS-Osborne KS-
511 PM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT ROOKS AND OSBORNE COUNTIES
THROUGH 615 PM CDT...

At 510 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Emmeram, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Natoma around 520 PM CDT.

Other locations in the path of this storm include Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9960 3957 9953 3957 9849 3913 9849
TIME...MOT...LOC 2210Z 189DEG 49KT 3903 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Stump
Special weather statement, May 18, 4:32 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
532 PM CDT Sun May 18 2025

NEZ082-182300-
Furnas NE-
532 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FURNAS COUNTY THROUGH
600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 13 miles north of Norton, moving north at
45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hendley around 535 PM CDT.
  Arapahoe around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9971 4000 9983 4000 10004 4035 10007
TIME...MOT...LOC 2231Z 184DEG 41KT 4003 9995

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi
Local storm report, May 18, 4:49 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
549 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Alton                   39.47N 98.94W
05/18/2025  M1.00 Inch       Osborne            KS   Trained Spotter

            Spotter reports quarter sized hail in Alton.

&&
Local storm report, May 18, 4:52 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
552 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             Gaylord                 39.65N 98.85W
05/18/2025  E0.70 Inch       Smith              KS   Trained Spotter

            Spotter reports dime sized hail in Gaylord.

&&
Local storm report, May 18, 4:56 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
556 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             13 SSW Osborne          39.28N 98.81W
05/18/2025  M0.70 Inch       Osborne            KS   Public

&&

SR

The radar

The Grand Island radar (KUEX), 48 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 18, 5:27 PM CST
Where
Franklin County, 2.11 mi W of Macon
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.220, -98.990

A wind gust of 62 MPH was measured by a mesonet station located two miles west-northwest of Macon.

Thunderstorm Wind, Phelps

When
May 18, 6:03 PM CST
Where
Phelps County, 7.7 mi NNE of Bertrand
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.634, -99.577

A wind gust of 68 MPH was measured by a mesonet station located eight miles south-southwest of Overton.

Hail, Dawson

When
May 18, 6:07 PM CST
Where
Dawson County, 5.24 mi W of Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -99.630

Hail, Dawson

When
May 18, 6:35 PM CST
Where
Dawson County, 1.73 mi SE of Darr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -99.860

Hail, Buffalo

When
May 18, 6:49 PM CST
Where
Buffalo County, 4.64 mi NNW of Centennial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -98.910

Hail, Buffalo

When
May 18, 6:55 PM CST
Where
Buffalo County, 7.51 mi ESE of Poole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.850

Thunderstorm Wind, Buffalo

When
May 18, 7:20 PM CST
Where
Buffalo County, 7.94 mi E of Ravenna
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -98.780

A wind gust of 65 MPH was measured by a mesonet station located six miles southwest of Boelus.

Flash Flood, Webster

When
May 18, 8:00 PM CST to May 19, 2:00 AM CST
Where
Webster County, 7.21 mi SSE of Red Cloud to 6.12 mi E of Amboy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.002, -98.482

Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.

Flash Flood, Nuckolls

When
May 18, 8:00 PM CST to May 19, 2:00 AM CST
Where
Nuckolls County, 8.05 mi WNW of Abdal to 5.96 mi NW of Abdal
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.168, -98.274

Strong thunderstorms dropped as much as 4 to 6 inches of heavy rain across the area. Rural roads in the area were affected by running water, as were a portion of Highway 78/128 near the border of Webster County, NE and Jewell County, KS and a portion of Highway 281 in Smith County, KS. Some of the highest measured rain totals included: 5.62 inches from nine miles north-northwest of Burr Oak, KS; 5.61 inches from three miles east of Guide Rock, NE; 5.60 inches from six miles north of Esbon; 4.84 inches from four miles north-northwest of Bostwick.

Thunderstorm Wind, Nuckolls

When
May 18, 8:29 PM CST
Where
Nuckolls County, 6.3 mi ENE of Angus
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.330, -97.880

Wind gusts estimated to be near 75 MPH resulted in 11 empty train cars being pushed off of the track.

Thunderstorm Wind, Nuckolls

When
May 18, 8:29 PM CST
Where
Nuckolls County, 6.42 mi NE of Angus
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.350, -97.900

Wind gusts estimated to be near 70 MPH resulted in a few overturned irrigation pivots in the area.

Tornado, Fillmore

When
May 18, 9:09 PM CST to 9:13 PM CST
Where
Fillmore County, 2.97 mi SE of Shickley to 2.77 mi ENE of Shickley
Rating
EF0
Path length
3.08 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.393, -97.676

This short path tornado rapidly developed near the Salem Mennonite Church located southeast of Shickley, as seen by minor damage to the church grounds and to nearby center irrigation pivot systems. The tornado traveled north along or just west of Road 9, causing minor tree damage before lifting a mile or so north of Highway 74. The peak wind was estimated to be 70 MPH, based on the combination of the tree and pivot damage.

Thunderstorm Wind, Hall

When
May 18, 9:15 PM CST
Where
Hall County, 0.52 mi E of (Gri)grand Is Rgnl A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.310

A wind gust of 60 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.

Thunderstorm Wind, Hall

When
May 18, 9:31 PM CST
Where
Hall County, 0.52 mi W of Wood River
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.820, -98.610

A wind gust of 58 MPH was measured by a mesonet station located one mile west-southwest of Wood River.

Thunderstorm Wind, Hall

When
May 18, 9:33 PM CST
Where
Hall County, 3.43 mi WSW of Wood River
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.800, -98.660

A wind gust of 61 MPH was measured by a mesonet station located four miles west-southwest of Wood River.

Thunderstorm Wind, Dawson

When
May 18, 10:30 PM CST
Where
Dawson County, 3.42 mi WNW of Sumner
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -99.580

A wind gust of 68 MPH was measured by a mesonet station located four miles southeast of Eddyville.

Thunderstorm Wind, Buffalo

When
May 18, 10:37 PM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -99.390

Emergency management estimated wind gusts near 60 MPH.

Tornado, Howard

When
May 18, 11:51 PM CST
Where
Howard County, 3.36 mi W of St Paul
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
41.226, -98.534

This tornado was seen by local storm spotters approximately four miles west-northwest of St. Paul, who took a brief video of the tornado. No damage was documented with this tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270132, 1270133, 1270120, 1270121, 1270123, 1270124, 1270125, 1270384, 1270391, 1270136, 1270137, 1270138, 1270128, 1270129, 1270130, 1270122, 1270126, 1270139.